Iowa, 2013Damaging Wind in Iowa, May 14, 2013
May 14, 2013 · NWS ARX · 1 event in 1 county or zone
Isolated thunderstorms developed along a cold front during the afternoon of May 14th. One of these storms become strong enough to produce high winds with the automated weather observing equipment at the Charles City Airport (Floyd County) measuring a wind gust of 58 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed along a cold front during the afternoon of May 14th. One of these storms become strong enough to produce high winds with the automated weather observing equipment at the Charles City Airport (Floyd County) measuring a wind gust of 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 14, 2:19 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, May 14, 2:19 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT TUE MAY 14 2013
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 319 PM CDT TUE MAY 14 2013
THE MAIN FOCUS IN THE SHORT TERM IS WITH HOW MUCH CONVECTION THE
PASSING COLD FRONT WILL BE ABLE TO PRODUCE INTO TONIGHT.
TEMPERATURES HAVE SKYROCKETED INTO THE 90S AND LOW 100S IN THE
WARM SECTOR AHEAD AND ALONG OF A COLD FRONT THAT CURRENTLY EXTENDS
SOUTHWEST FROM A SURFACE LOW IN SOUTH CENTRAL MINNESOTA. THE
TRIPLE POINT OF THE SURFACE LOW...WARM FRONT AND DRYLINE/COLD
FRONT IS VISIBLE VIA MPX RADAR AND SURFACE OBS NEAR FARIBAULT
MINNESOTA. A CORRIDOR OF +30C 925MB TEMPERATURES AHEAD OF THIS LOW
COMBINED WITH DEEP MIXING THROUGH 600MB HAS ALLOWED FOR THIS RAPID
WARMING WITH SOME PLACES JUMPING UP 20F IN AN HOUR AFTER THE MID
LEVEL CLOUDS CLEARED. THIS CLOUD COVER AND SPRINKLES THAT CAME
THROUGH THIS AFTERNOON WAS ASSOCIATED WITH AN OVERNIGHT MCS THAT
INITIATED IN THE DAKOTAS AND CONTINUALLY WEAKENED AS IT PROPAGATED
INTO THE REGION.
CONVECTION HAS STARTED TO DEVELOP ACROSS SOUTHEAST MINNESOTA JUST
TO THE SOUTHEAST OF THE LOW...BUT SHOULD REMAIN FAIRLY ISOLATED
THROUGH THIS AFTERNOON AND EVENING. INVERTED V SOUNDINGS AND
FAVORABLE 0-3KM UNIDIRECTIONAL SHEAR OF 30-40 KTS MEAN THAT ANY
SHOWERS/STORMS THAT DO DEVELOP WILL POSE THE THREAT OF DEVELOPING
STRONG DOWNDRAFTS WITH THEM...PARTICULARLY ACROSS THE WARM SECTOR
IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA THROUGH THIS
AFTERNOON/EARLY EVENING. THIS CONVECTION WILL REMAIN FAIRLY
ISOLATED AND SHOULD DIMINISH INTO THE EVENING HOURS.
THE COLD FRONT WILL THEN SETTLE DOWN TO THE SOUTH OF THE FORECAST
AREA WITH A RIDGE OF HIGH PRESSURE BUILDING IN FROM THE NORTHWEST.
THIS SHOULD LEAD TO A MAINLY CLEAR PERIOD FROM OVERNIGHT INTO
TOMORROW WITH HIGH TEMPERATURES STILL IN THE 70S.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 319 PM CDT TUE MAY 14 2013
THE COLD FRONT WILL THEN START TRANSITIONING TO A WARM FRONT
THURSDAY NIGHT INTO FRIDAY AS A MID LEVEL SHORT WAVE TROUGH TRACKS
INTO THE REGION AS A DEEPER TROUGH STARTS TO CARVE ITS WAY THROUGH
THE ROCKIES. LOW LEVEL MOISTURE TRANSPORT STARTS NOSING UP THROUGH
WESTERN MINNESOTA/IOWA THURSDAY NIGHT WITH SOME WEAK CONVERGENCE
ALONG THE UPPER MISSISSIPPI RIVER VALLEY. KEPT PRECIPITATION
CHANCES AS IS THROUGH THE WEEKEND BASED ON A 14.12Z GFS/ECMWF
BLEND...BUT THINK THAT THE PRECIPITATION IS LIKELY OVERDONE DUE TO
THE HIGH DEW POINTS BEING OFFERED UP. WITH STRONGER SOUTHERLY FLOW
DUE TO THE DIGGING TROUGH...CAN NOT RULE OUT THESE SIMILAR
SCENARIOS WHERE A SURFACE LOW DRIFTS EAST ACROSS THE PLAINS THIS
WEEKEND WITH CONVECTION DEVELOPING OUT AHEAD OF IT IN THE WARM
SECTOR...WHICH ALSO COULD BE MORE CAPPED THAN IT CURRENTLY IS
SUGGESTING. THE ECMWF IS MORE PROGRESSIVE WITH THE LOW WHILE THE
GFS CUTS IT OFF AND HAS IT LINGERING IN THE REGION INTO TUESDAY.
CONFIDENCE STILL NOT VERY HIGH ON THE SEVERE THREAT...BUT THE
14.12Z ECMWF WOULD SUGGEST THAT SUNDAY WOULD BE THE MAIN PERIOD
WITH THE 14.12Z GFS SAYING SUNDAY NIGHT IS THE MAIN CONCERN FOR
TIMING OF THE FRONTAL PASSAGE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1255 PM CDT TUE MAY 14 2013
SOUTHWEST WINDS OF 14 TO 18 KTS ARE EXPECTED AT THE TAF SITES THROUGH
LATE THIS AFTERNOON. THE WINDS WILL GUST TO AROUND 30 KTS AT KRST
AND TO AROUND 24 KTS AT KLSE. A COLD FRONT WILL SLIDE ACROSS THE
TAF SITES LATE THIS AFTERNOON INTO THIS EVENING...POSSIBLY
GENERATING A FEW SHOWERS AND THUNDERSTORMS. CONFIDENCE ON THESE
IMPACTING THE TAF SITES IS LOW SO HAVE NOT INCLUDED THEM IN THE
TAFS AT THIS TIME. WINDS WILL DIMINISH INTO THE 7 TO 10 KT RANGE
LATE THIS EVENING AND SWITCH TO THE NORTHWEST BEHIND THE FRONT.
WEAK SURFACE HIGH PRESSURE IS EXPECTED TO BUILD IN LATE TONIGHT
INTO WEDNESDAY MORNING WITH VFR CONDITIONS EXPECTED. PLAN ON
NORTH/NORTHWEST WINDS INCREASING TO AROUND 12 KTS DURING THE MID
TO LATE MORNING HOURS ON WEDNESDAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR MNZ086-094.
IA...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR IAZ008-018.
&&
SHORT TERM...HALBACH
LONG TERM...HALBACH
AVIATION...WETENKAMP
Hazardous weather outlook, May 14, 3:58 AM CST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
458 AM CDT TUE MAY 14 2013
IAZ009>011-019-029-030-MNZ079-087-088-095-096-WIZ017-029-032>034-
041>044-053>055-061-151200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-
FILLMORE-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MONROE-
OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
458 AM CDT TUE MAY 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES THIS AFTERNOON...
DEVELOPING BREEZY SOUTHWEST WINDS AND DRY AIR WILL RESULT IN AN
ELEVATED RISK FOR WILDFIRES...ESPECIALLY WEST OF HIGHWAY 52 IN
SOUTHEAST MINNESOTA AND NORTHEAST IOWA.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING...BETWEEN 5 PM AND
MIDNIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL
AND DAMAGING WINDS. OTHERWISE...LIGHTNING...SMALL HAIL AND WIND GUSTS
TO 45 MPH WILL BE THE MAIN HAZARDS WITH THE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH MONDAY.
CONCERN IS GROWING ABOUT POSSIBLE SEVERE THUNDERSTORMS LATE IN THE
WEEKEND...BUT IT IS STILL TOO EARLY TO DISCERN DETAILS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008-018-MNZ086-094-151200-
DODGE-FLOYD-MITCHELL-MOWER-
458 AM CDT TUE MAY 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FROM NOON TO 8 PM. THE COMBINATION OF
TEMPERATURES CLIMBING INTO THE LOWER 90S...DRY AIR AND DEVELOPING
BREEZY SOUTHWEST WINDS WILL RESULT IN FAVORABLE CONDITIONS FOR
WILDFIRES.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING...BETWEEN 5 PM AND
MIDNIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL
AND DAMAGING WINDS. OTHERWISE...LIGHTNING...SMALL HAIL AND WIND GUSTS
TO 45 MPH WILL BE THE MAIN HAZARDS WITH THE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH MONDAY.
CONCERN IS GROWING ABOUT POSSIBLE SEVERE THUNDERSTORMS LATE IN THE
WEEKEND...BUT IT IS STILL TOO EARLY TO DISCERN DETAILS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
AJ
In the hours before
Special weather statement, May 14, 3:08 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
408 PM CDT TUE MAY 14 2013
IAZ008>011-018-019-MNZ079-086>088-094>096-142300-
ALLAMAKEE-CHICKASAW-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-MITCHELL-
MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
408 PM CDT TUE MAY 14 2013
...SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS LATE THIS
AFTERNOON INTO THIS EVENING...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA. THE STORMS HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS OF 45 TO 50 MPH ALONG WITH OCCASIONAL CLOUD TO
GROUND LIGHTNING. THE STORMS MAY NOT PRODUCE MUCH IF ANY RAINFALL
AS THEY MOVE THROUGH.
IF YOU ARE OUTDOORS...BE PREPARED FOR STRONG GUSTY WINDS IF A SHOWER
OR STORM APPROACHES YOUR AREA. ALSO BE ALERT FOR LIGHTNING...EVEN IF
NO RAIN IS BEING OBSERVED.
WETENKAMP
Thunderstorm Wind, Floyd
- When
- May 14, 3:45 PM CST
- Where
- Floyd County, 0.55 mi WNW of Charles City Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.072, -92.611
The automated weather observing equipment at the Charles City airport measured a wind gust of 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 14, 20131 death · 1 event
- Damaging Winds in Wisconsin, May 14, 2013$300,000 · 65 kt wind · 6 events
- Damaging Winds in North Dakota, May 14, 2013$37,000 · 56 kt wind · 3 events
- Damaging Winds in Iowa, May 14, 2013$20,000 · 70 kt wind · 4 events
- Frost and Freeze in West Virginia, May 14, 201311 events
- Frost and Freeze in Virginia, May 14, 20139 events
- Drought in Texas, May 14 to 31, 20137 events
- Frost and Freeze in Maryland, May 14, 20137 events
- Drought in Texas, May 14 to 27, 2013$10,000 · 5 events
- Drought in Texas, May 14 to 31, 2013$3,000 · 3 events
- High Wind in North Dakota, May 14, 201360 kt wind · 3 events
- High Wind in North Dakota, May 14, 201351 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446820.